Virginia, 2024

Flood in Virginia, May 27, 2024

May 27, 2024 · NWS RNK · 1 event in 1 county or zone

A poor drainage issue, possibly a partially blocked culvert, resulted in minor flooding along the 700 block of Lee Highway during the early morning hours of May 27th. MRMS (Multi-Radar/Multi-Sensor) output and multiple personal weather stations in the area reported rainfall amounts ranging from one third to one half of an inch of rain falling during a 3-hour period across Marion.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A poor drainage issue, possibly a partially blocked culvert, resulted in minor flooding along the 700 block of Lee Highway during the early morning hours of May 27th. MRMS (Multi-Radar/Multi-Sensor) output and multiple personal weather stations in the area reported rainfall amounts ranging from one third to one half of an inch of rain falling during a 3-hour period across Marion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 27, 1:07 AM EST, 4 hours 53 minutes earlier.

Area forecast discussion, May 27, 1:07 AM EST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
207 AM EDT Mon May 27 2024

.SYNOPSIS...
An upper level system in advance of a strong cold front will
bring morning thunderstorms with strong winds today, with
storms re-developing across the Virginia and North Carolina
Piedmont regions this afternoon. Once the cold front passes
Monday evening, drier and and slightly cooler temperatures are
expected for much of the coming week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 745 PM EDT Sunday...

Key Messages:

1. A few severe storms possible this morning in the mountains.

2. Storms redevelop this afternoon east of the Blue Ridge
bringing the potential for damaging winds and large hail.

IR satellite imagery shows only a gradual warming of cloud tops
associated with the complex of storms across eastern KY into
northern TN early this morning. Expect the strongest storms
associated with this line to push southeast where the highest
instability is currently located, but there has been a recovery
in MLCAPES across southwest VA and northwest NC and DCAPE values
still remain robust. As a result, expect strong to perhaps
locally severe wind gusts possible as this line enters the
western portion of our CWA, especially in NW NC and far SW VA.

As this line pushes farther east into more stable air, the
severe weather threat diminishes until mid-afternoon. There
still is some uncertainty about where convective initiation
occurs this afternoon, but best combination of shear/instability
per the SPC HREF will likely be just east of our CWA. Still,
enough instability and low level convergence will be in place to
allow storms to develop across the VA and NC piedmont areas
with locally damaging winds and large hail possible.

As the front slips east tonight, the convection will end with
areas of mountain valley fog expected.

Did not stray from NBM temperatures today/tonight.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 200 AM EDT Monday...

Key Messages:

1. A few upslope showers and isolated storms possible Tuesday
and Wednesday afternoons.

The medium range models are in good agreement keeping the
eastern U.S. under the influence of an upper level trof that is
reinforced on Wednesday by an upper level system pushing south
of the western Great Lakes.

The 00Z SREF does show modest probabilities of SBCAPES exceeding
500 j/kg in central WV, as an upper level cool pool moves over
the area, so an isolated storm cannot be ruled out on Tuesday
in southeast WV. Widely scattered showers and perhaps an
isolated storm is also possible Wednesday afternoon mainly in
southeast WV, but most areas will remain dry with temperatures
close to normal on Tuesday and Wednesday with temperatures
expected to be a few degrees cooler on Wednesday.

Generally followed the NBM guidance for temperatures during this
period.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 145 AM EDT Monday...

Key Messages:

1). Generally benign weather for the later half of the week into the
weekend.

2). Unseasonably cool through much of the period.

3). Little to no rainfall for the Piedmont through the period.
Light showers possible across the western mountains.

The last week of May right into the first week of June will be
dominated by cyclonic northwest flow around a deep upper low
anchored over the eastern Great Lakes. This low pressure area will
only very slowly drift east toward NY/New England through the week
into the weekend, still influencing the weather across the eastern
U.S. over the weekend.

Cold air aloft combined with strong insolation from the late
May/early June sun will result in steep lapse rates during the
daytime. This combined with upslope flow may result in some isolated
to scattered rain showers Thursday across mainly southeast WV during
the daytime. Otherwise, the Thu-Sat time period will be dry.
Deterministic models show little to no precipitation during this
time frame, although the NBM continually wants to blanket the region
with slight chance pops.With ridging building over the area
from the west, both at the surface and aloft, see little if any
support for precipitation during this time frame.

Going into the weekend, the upper ridge begins to shift to the east
and the long standing upper low over the northeast shifts further
east/northeast as well. This will allow a short wave to traverse the
Midwest/OH/TN valley reaching our area by the weekend. However,
there is considerable disagreement among the various models as to
when and how this system will impact the region. Therefore, decided
against the NBM aggressive late week/weekend pops and held off on
any pops above 15% until Sat- Sun.

850mb temperatures will drop from the early double-digit readings in
the low to mid teens deg. C to around +5C to +8C through much of the
later half of the week. Temperatures will be on the cool side for
late May/early June, only reaching the 60s across the higher terrain
west of the Blue Ridge until the weekend, when lower to mid 70s will
return. These readings are 5-10 degrees below normal. Nights will be
chilly with lows in the 40s west and 50s east. A few spots such as
Burkes Garden and Quinwood could see the upper 30s Friday morning
behind a secondary surge of cold air rotating around the upper low.

/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Low to Moderate Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed,
- Low Confidence in Thunderstorm Potential.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 120 AM EDT Monday...

Early this morning, localized LIFR conditions were reported at
KLWB and areas of dense fog will be possible in mountain river
valleys ahead of an approaching line of thunderstorms across
eastern KY as of 1 AM EDT.

While some weakening is expected with this approaching line of
storms, wind gusts to 30 knots are possible, especially at KBLF
shortly before dawn. These storms will also bring a brief
period of IFR/MVFR conditions in the mountain sites
(KLWB/KBCB/KBLF) before conditions improve by mid to late mid
morning.

Another line of storms is expected to re-develop during the
afternoon hours Monday with KDAN the most likely terminal
impacted. Confidence is lower for these storms to impact KLYH.

Gusty southwest winds are expected this afternoon before fading
Monday night with pockets of IFR/MVFR fog possible in the
mountains early Tuesday morning.

EXTENDED AVIATION OUTLOOK...

A front will cross through the area late Monday into early
Tuesday, turning winds to the northwest and eventually bringing
drier air to much of the area. A low chance for showers and
thunderstorms will be possible across WV Tuesday and Wednesday,
otherwise VFR. VFR everywhere Thursday.

Patchy fog with periods of MVFR/LIFR will be possible in the
mornings near mountain and river valleys.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PH
NEAR TERM...PH
SHORT TERM...PH
LONG TERM...RAB
AVIATION...PH
Hazardous weather outlook, May 27, 1:14 AM EST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
214 AM EDT Mon May 27 2024

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-281700-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
214 AM EDT Mon May 27 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a SLIGHT (Level 2 of 5) risk for severe thunderstorms today.
The main threat will be damaging wind gusts and large hail. An
isolated tornado cannot be ruled out. The most likely period for
severe thunderstorms will be this afternoon and evening. The area
most susceptible to severe weather will be along and east of a line
from Lynchburg VA to Martinsville VA to Wilkesboro NC.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely today, especially this afternoon into
the early evening. The most likely area for Spotter activation will
be east of a line from Lynchburg to Martinsville to Wilkesboro.
Spotters and the public are encouraged to send reports of severe
weather and flooding to our office by calling us at 1-866-214-4324,
through our social media platforms such as Facebook and X, or online
through our "Submit a Storm Report" icon located at
www.weather.gov/blacksburg.

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-281700-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
214 AM EDT Mon May 27 2024

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a SLIGHT risk for severe thunderstorms today. The main
hazards will be damaging wind gusts. Large hail is also possible this
afternoon, mainly east of Interstate 77.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time, possible in the west,
mainly west of Interstate 77 this morning and to the east of
Interstate 77 this afternoon into the early evening.  Spotters and
the public are encouraged to send reports of severe
weather and flooding to our office by calling us at 1-866-214-4324,
through our social media platforms such as Facebook and X, or online
through our "Submit a Storm Report" icon located at
www.weather.gov/blacksburg.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible today.

RAB

In the hours before

Local storm report, May 27, 5:32 AM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
632 AM EDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     Tstm Wnd Dmg     3 S Pilot Mountain      36.35N 80.46W
05/26/2024                   Surry              NC   911 Call Center

            The Surry County 911 Center reported that a
            tree was down blocking the exit ramp lane on
            U.S. 52/Interstate 74 at Exit No. 131, which
            is the exit to Pilot Mountain State Park.
            Incident time estimated from radar data.

&&

RAB
Local storm report, May 27, 5:34 AM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
634 AM EDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     Tstm Wnd Dmg     1 E Pilot Mountain      36.39N 80.46W
05/26/2024                   Surry              NC   911 Call Center

            The Surry County 911 Center reported that a
            large tree was down in the 510 block of the
            East U.S. Highway 52 Bypass near Pilot
            Mountain. The downed tree was blocking both
            lanes of traffic. Incident time estimated
            from radar data.

&&

RAB
Local storm report, May 27, 5:36 AM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
636 AM EDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     Tstm Wnd Dmg     1 NE Pilot Mountain     36.39N 80.46W
05/26/2024                   Surry              NC   911 Call Center

            The Surry County 911 Center reported that
            yet another tree was down on the U.S.
            Highway 52 Bypass, this time on the west
            side bypass at its intersection with
            Thompson Road.

&&

RAB
Local storm report, May 27, 5:38 AM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
638 AM EDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     Tstm Wnd Dmg     3 N Bottom              36.53N 80.78W
05/26/2024                   Surry              NC   911 Call Center

            The Surry County 911 Center reported that a
            large tree was down in the 1700 block of
            Bryant Road on the northeast side of Mt.
            Airy, very near the Virginia state border.
            Incident time estimated from radar data.

&&

RAB
Local storm report, May 27, 5:51 AM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
651 AM EDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     Tstm Wnd Dmg     1 SE Dobson             36.38N 80.71W
05/26/2024                   Surry              NC   911 Call Center

            The Surry County 911 Center reported that a
            tree was down with minor damage to the
            Dobson Church on Christ Road.

&&

RAB
Special weather statement, May 27, 5:53 AM EST, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
653 AM EDT Mon May 27 2024

NCZ006-VAZ044-058-271115-
Caswell NC-Halifax VA-Pittsylvania VA-
653 AM EDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT
NORTHERN CASWELL...SOUTHEASTERN PITTSYLVANIA AND SOUTHERN HALIFAX
COUNTIES AS WELL AS THE CITY OF DANVILLE THROUGH 715 AM EDT...

At 653 AM EDT, Doppler radar was tracking a strong thunderstorm near
Milton, or 9 miles west of Turbeville, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Danville...
South Boston...
Halifax...
Turbeville...
Ingram...
Mt Airy...
and Providence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3654 7897 3654 7914 3646 7914 3641 7924
      3647 7949 3699 7918 3670 7865
TIME...MOT...LOC 1053Z 233DEG 40KT 3658 7920

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Smyth

When
May 27, 6:00 AM EST to 8:00 AM EST
Where
Smyth County, 1.74 mi W of Marion
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.827, -81.531

Localized flooding occurred in the 700 block of Lee Highway given a poor drainage issue, possibly a partially blocked culvert. The road was passable to traffic after the high water receded. No damage was reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176410.